Kansas, 2013

Hail in Kansas, May 30, 2013

May 30, 2013 · NWS DDC · 7 events in 4 counties and zones

Afternoon heating along a dry line was enough to initiate thunderstorms, some of which became severe.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
7

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS DDC wrote it up.

Afternoon heating along a dry line was enough to initiate thunderstorms, some of which became severe.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Dodge City, KS wrote its last area forecast discussion before the first event at May 30, 6:11 AM CST, 1 hour 59 minutes earlier.

Area forecast discussion, May 30, 6:11 AM CST, 1 hour 59 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE DODGE CITY KS
711 AM CDT THU MAY 30 2013

...UPDATED AVIATION SECTION...

.SYNOPSIS...
ISSUED AT 1111 PM CDT WED MAY 29 2013

THE 30.00Z 250 HPA RAOB MAP SHOWED A STRONG 115 KN TO 125 KN JET LOCATED
ACROSS THE PACIFIC NORTHWEST AND EXTENDING SE ACROSS THE GREAT BASIN.
FLOW ALOFT OVER KDDC WAS FAIRLY WEAK AT JET LEVEL (ONLY 40 KN). BACKING
WINDS WERE NOTED ALSO FROM 400 HPA TO 300 HPA, WHICH COULD HAVE AFFECTED
UPPER LEVEL HYDROMETEOR ADVECTION DISTRIBUTIONS AND RESULTANT CHANGES
IN STORM MORPHOLOGY THIS EVENING (AS WELL AS LOWER LEVEL SHEAR/BOUNDARY
ORTHOGONALITY ISSUES. AT 500 HPA, AN AMPLIFIED NEGATIVELY TILTED TROF
EXTENDED FROM THE NORTHEAST PACIFIC SE ACROSS THE CENTRAL PLAINS. MID
LEVEL COLD AIR ADVECTION WAS NOTED ACROSS THE CENTRAL ROCKIES ASSOCIATED
WITH THIS SYNOPTIC FEATURE. AT 700 HPA, TEMPERATURES WERE FAIRLY WARM
FROM KDDC TO KAMA (11 DEG C) WITH AN ELEVATED MIXED LAYER PRESENT. AT
850 HPA, A LARGELY DIFFERENT THERMODYNAMIC PROFILE WAS NOTED BETWEEN
KDDC AND KAMA IN ASSOCIATION WITH ENVIRONMENTS AHEAD OF AND BEHIND THE
DRYLINE/MOISTURE GRADIENT. KAMA WAS DRY AND ADIABATICALLY MIXED (WELL
ABOVE 850 HPA), WHILE THE BOTTOM OF THE EML WAS NOTED AROUND 750 HPA
FOR KDDC. AT THE SFC, A LOW PRESSURE CENTER WAS LOCATED ACROSS FAR SOUTHWEST
KANSAS. A DRYLINE EXTENDED SOUTHWARD INTO THE TEXAS PANHANDLE ASSOCIATED
WITH SAID PRESSURE PERTURBATION.

&&

.SHORT TERM...(TODAY AND TONIGHT)
ISSUED AT 313 AM CDT THU MAY 30 2013

THIS MORNING:

SHORT TERM CONCERN THIS MORNING IS THE SHOWERS AND THUNDERSTORMS THAT
KDDC WSR-88D IS PICKING UP ON. THIS ACTIVITY IS NOT SEVERE AND IS ASSOCIATED
WITH A SYNOPTIC TROF MENTIONED IN THE SYNOPSIS. THIS ACTIVITY SHOULD
BE OUT OF THE REGION BY 12Z TO 15Z.

TODAY:

NORTHWESTERLY 250 HPA FLOW WILL INCREASE TO AROUND 80-85 KN THIS AFTERNOON
IN THE WAKE OF A SYNOPTIC TROF. AT THE SURFACE, A FRONT/DRYLINE WILL
MOVE ACROSS THE REGION. DRY AIR ADVECTION IS EXPECTED IN THE WAKE OF
THIS DISTURBANCE. FORECAST SOUNDINGS ACROSS THE REGION SHOW A WELL MIXED
ATMOSPHERE WITH DOWNSLOPE WESTERLY WINDS/MOMENTUM TRANSFER DOWN. THE
ATMOSPHERE WILL CONTINUE TO BECOME MORE DRY THROUGH THE DAY WITH PWATS
DECREASE DOWN TO 0.30" ACROSS THE WESTERN ZONES. WITH INSOLATION, MIXING,
AND THE DRY ATMOSPHERE...TEMPERATURES SHOULD HAVE NO PROBLEM PEAKING
IN THE 80S. THERE IS A CONCERN FOR CRITICAL FIRE WEATHER CONDITIONS,
WHICH HAVE BEEN ADDRESSED IN THE FIRE WX SECTION BELOW. OTHER THAN MORNING
CONVECTION, NO PRECIPITATION IS EXPECTED THROUGH EARLY AFTERNOON.

TONIGHT:

THERE IS A SLIGHT CHANCE FOR THUNDERSTORMS ACROSS THE EASTERN ZONES THIS
EVENING. MESOSCALE MODELS ARE NOT TOO OPTIMISTIC GIVEN THE OVERALL DRY
AIR ADVECTION AND DECREASING CAPE VALUES THROUGH THE DAY AS DEWPOINTS
CONTINUE TO LOWER. SUBSIDENCE AND OVERALL UNFAVORABLE JET DYNAMICS ALOFT
WILL ALSO HELP TO PUT THE KIBOSH ON SIGNIFICANT CONVECTIVE PROSPECTS
ACROSS THE REGION. WOULD NOT BE SURPRISED IF CONVECTION IS WELL EAST
OR SOUTHEAST OF THE FORECAST AREA OF RESPONSIBILITY. EVEN THOUGH BULK
0-6 KM SHEAR INCREASES THROUGH THE DAY, THE OVERALL TENDENCY FOR SYNOPTIC
/MESOSCALE LIFT EAST/SOUTHEAST AND DECREASING CAPE VALUES SHOULD LIMIT
SEVERE POTENTIAL. OTHERWISE...MINIMUMS THROUGH THE OVERNIGHT WILL BE
IN THE 60S.

.LONG TERM...(FRIDAY THROUGH WEDNESDAY)
ISSUED AT 353 AM CDT THU MAY 30 2013

RADAR METWATCH THIS SHIFT PREVENTED A RIGOROUS INTERROGATION OF THE
LONG TERM PORTION OF THE FORECAST. THAT BEING SAID...SOME CHANGES OF
NOTE WERE MADE. FIRST...SCALED BACK THE POPS ON FRIDAY FRIDAY NIGHT
AS THE PRIMARY ZONE OF CONVERGENCE SUPPORTING CONVECTION WILL BE
MAINLY ACROSS NORTHWEST OKLAHOMA AND FAR SOUTH-CENTRAL KANSAS. WILL
STILL MAINTAIN SOME SLIGHT CHANCE POPS FOR PORTIONS OF COMANCHE AND
PRATT COUNTY AND ALL OF BARBER COUNTY...BUT ANY STORMS THAT DEVELOP
THERE SHOULD SHIFT QUICKLY INTO THE WFO ICT AND WFO OUN FORECAST
AREAS. THE LONGWAVE TROUGH WHICH WILL BECOME A FIXTURE ACROSS THE
NORTHERN CONUS...WILL CONTINUE ITS INFLUENCE ON WESTERN KANSAS
WEATHER THROUGH THE WEEKEND. THE INFLUENCE BY WEEKEND, THOUGH, WILL
BE COOLER AND QUIETER SENSIBLE WEATHER. HAVE LOWERED THE OVERNIGHT
LOWS SATURDAY MORNING AS THE RESULT OF COLD ADVECTION MUCH OF THE
NIGHT AS A SHORTWAVE TROUGH ROTATES AROUND THE LARGER UPPER TROUGH
TO OUR NORTH. THE GFS40 IS SHOWING THE ADVECTION OF SOME SINGLE
DIGIT 850MB TEMPERATURES (CELSIUS) INTO NORTHERN KANSAS.  SATURDAY
COULD BE QUITE COOL IF THE GFS IS TO BE BELIEVED.  THE ECMWF HAS A
WARMER SOLUTION WITH HIGHS IN THE LOWER TO MID 80S.  THE BEST
FORECAST RIGHT NOW IS SOMEWHERE IN THE MIDDLE WITH LOWER 80S ALONG
THE OKLAHOMA BORDER TO LOWER 70S UP ALONG INTERSTATE 70.

BY MONDAY OF NEXT WEEK...THE LARGE SCALE PATTERN WILL BECOME MORE
ZONAL ACROSS THE ROCKIES...FAVORING LEE TROUGH DEVELOPMENT ONCE
AGAIN. THIS WILL PROVIDE THE NORTHWARD TRANSPORT OF LOW LEVEL
MOISTURE BACK INTO PORTIONS OF WESTERN KANSAS. THE WIND SHEAR, LOW
LEVEL MOISTURE, AND INSTABILITY ENVIRONMENT WILL BECOME FAVORABLE
FOR STRONG TO SEVERE STORMS MONDAY EVENING ACROSS SOUTHWEST AND
WEST-CENTRAL KANSAS ALONG AND EAST OF A DRYLINE. THE STRONG/SEVERE
THUNDERSTORM THREAT MAY LINGER INTO TUESDAY DEPENDING ON HOW THE
SUB-SYNOPTIC SCALE ENVIRONMENT SHAKES OUT...WHICH IS EXTREMELY
DIFFICULT TO ANTICIPATE AT THIS TIME RANGE.

&&

.AVIATION...(FOR THE 12Z TAFS THROUGH 12Z FRIDAY MORNING)
ISSUED AT 708 AM CDT THU MAY 30 2013

MORNING LOW STRATUS WILL BURN OFF WITH VFR EXPECTED AFTER 15Z.
THE WIND FORECAST WILL BE A CHALLENGE AT DDC AND HYS AS THE WIND
FIELD ADJUSTS TO RENEWED LOW PRESSURE OVER FAR SOUTHWEST KANSAS
AND SOUTHEAST COLORADO. AT GCK...WIND WILL BE WEST AROUND 15 TO 20
KNOTS WITH HIGHER GUSTS THIS AFTERNOON. WIDELY SCATTERED
THUNDERSTORMS WILL BE POSSIBLE AT HYS...BUT PROBABILITY IS TOO LOW
AT THIS TIME TO INCLUDE IN TAF.

&&

.FIRE WEATHER...
ISSUED AT 313 AM CDT THU MAY 30 2013

DRY AIR ADVECTION IS EXPECTED IN THE WAKE OF A PASSING FRONT/DRYLINE.
THE ATMOSPHERE WILL BECOME WELL MIXED WITH SOME MOMENTUM TRANSFER DOWNWARD.
MAXIMUM TEMPERATURES SHOULD BE IN THE 80S AND RH'S SHOULD DECREASE DOWN
TO AROUND 10 PERCENT. IT DOES APPEAR FROM MESOSCALE MODELS THAT THERE
SHOULD BE A FEW HOURS AT CRITICAL FIRE WEATHER THRESHOLDS FOR PORTIONS
OF SOUTHWEST KANSAS. DID NOT INCLUDE FIRE WX ZONES 84/85 SINCE FUEL
STATUS IN AT "NO". FOR MORE INFORMATION...PLEASE SEE THE RED FLAG WARNING.

&&

.PRELIMINARY POINT TEMPS/POPS...
DDC  88  60  86  54 /  40  10  10  10
GCK  86  58  86  52 /  10  10  10  10
EHA  87  59  89  53 /  10  10  10  10
LBL  90  60  90  55 /  10  10  10  10
HYS  83  58  81  53 /  20  20  10  10
P28  88  63  88  59 /  60  20  20  20

&&

.DDC WATCHES/WARNINGS/ADVISORIES...
RED FLAG WARNING FROM NOON CDT /11 AM MDT/ TODAY TO 8 PM CDT /7
PM MDT/ THIS EVENING FOR KSZ061-062-074>076-086.

&&

SYNOPSIS...SUGDEN
SHORT TERM...SUGDEN
LONG TERM...UMSCHEID
AVIATION...UMSCHEID
FIRE WEATHER...SUGDEN
Hazardous weather outlook, May 30, 2:22 AM CST, 5 hours 48 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE DODGE CITY KS
322 AM CDT THU MAY 30 2013

KSZ030-031-043>046-061>066-074>081-084>090-310830-
TREGO-ELLIS-SCOTT-LANE-NESS-RUSH-HAMILTON-KEARNY-FINNEY-HODGEMAN-
PAWNEE-STAFFORD-STANTON-GRANT-HASKELL-GRAY-FORD-EDWARDS-KIOWA-
PRATT-MORTON-STEVENS-SEWARD-MEADE-CLARK-COMANCHE-BARBER-
322 AM CDT THU MAY 30 2013 /222 AM MDT THU MAY 30 2013/

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF CENTRAL...SOUTH
CENTRAL...SOUTHWEST AND WEST CENTRAL KANSAS.

.DAY ONE...TODAY AND TONIGHT

SHOWERS AND THUNDERSTORMS WILL DEPART THE REGION BY MID MORNING. THE
MAIN THREAT WITH THIS ACTIVITY IS LIGHTNING AND MODERATE TO HEAVY RAINFALL.

A RED FLAG WARNING IS IN EFFECT FROM NOON TO 8 PM CDT FOR PORTIONS OF
SOUTHWEST KANSAS. SEE FIRE WEATHER MESSAGE FOR SPECIFIC DETAILS.

ADDITIONAL THUNDERSTORM ACTIVITY IS POSSIBLE THIS EVENING ALONG AND
EAST OF A LINE FROM ELLIS COUNTY TO COMANCHE COUNTY. THE MAIN THREAT
IS LIGHTNING.

.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY

THERE IS A SLIGHT CHANCE FOR THUNDERSTORMS ACROSS PORTIONS OF SOUTH
CENTRAL KANSAS LATE FRIDAY AND FRIDAY EVENING. ANY THUNDERSTORMS
WHICH DEVELOP IN BARBER COUNTY SHOULD MOVE SOUTHEAST INTO OKLAHOMA
QUICKLY BEFORE BECOMING SEVERE. AFTER A QUIET PERIOD THIS
WEEKEND...THUNDERSTORM CHANCES WILL INCREASE EARLY NEXT WEEK. SEVERE
STORMS WILL BE POSSIBLE AS WIND SHEAR AND INSTABILITY INCREASES LATE
MONDAY AND PERHAPS INTO TUESDAY.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT ANTICIPATED TODAY AND TONIGHT.

&&

FOR MORE INFORMATION VISIT OUR WEBPAGE AT HTTP://WEATHER.GOV/DDC

SUGDEN/UMSCHEID

In the hours before

Local storm report, May 30, 5:55 AM CST, 2 hours 15 minutes before
PRELIMINARY LOCAL STORM REPORT...SUMMARY
NATIONAL WEATHER SERVICE DODGE CITY KS
655 AM CDT THU MAY 30 2013

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0210 PM     HAIL             2 W GREENSBURG          37.61N 99.33W
05/29/2013  E0.75 INCH       KIOWA              KS   TRAINED SPOTTER

0215 PM     TSTM WND GST     7 N PROTECTION          37.30N 99.48W
05/29/2013  E60.00 MPH       COMANCHE           KS   PUBLIC

0230 PM     TSTM WND GST     7 SSW GREENSBURG        37.51N 99.32W
05/29/2013  E65.00 MPH       KIOWA              KS   PUBLIC

            WINDS WERE ESTIMATED AT 60 TO 70 MPH. REPORT CORRECTED
            FOR SOURCE.

0230 PM     HAIL             7 SSW GREENSBURG        37.51N 99.32W
05/29/2013  E0.75 INCH       KIOWA              KS   PUBLIC

0250 PM     TSTM WND GST     5 WNW HOPEWELL          37.84N 99.06W
05/29/2013  E55.00 MPH       EDWARDS            KS   TRAINED SPOTTER

0254 PM     HAIL             6 NE MODOC              38.54N 101.00W
05/29/2013  E1.00 INCH       SCOTT              KS   PUBLIC

0300 PM     TSTM WND DMG     3 SW BYERS              37.76N 98.91W
05/29/2013                   PRATT              KS   EMERGENCY MNGR

            THREE IRRIGATION SYSTEMS WERE TURNED OVER BY HIGH WINDS.

0300 PM     TSTM WND GST     MACKSVILLE              37.96N 98.97W
05/29/2013  E80.00 MPH       STAFFORD           KS   PUBLIC

0318 PM     HAIL             5 W HUDSON              38.10N 98.75W
05/29/2013  E0.25 INCH       STAFFORD           KS   LAW ENFORCEMENT

0330 PM     HAIL             7 WSW SHALLOW WATER     38.34N 101.03W
05/29/2013  E1.50 INCH       SCOTT              KS   TRAINED SPOTTER

            THE HAIL VARIED FROM PEA SIZE TO PING PONG SIZE.

0350 PM     HAIL             4 ENE MODOC             38.50N 101.00W
05/29/2013  E2.00 INCH       SCOTT              KS   PUBLIC

0359 PM     HAIL             6 SSW SCOTT STATE LAKE  38.60N 100.98W
05/29/2013  E0.88 INCH       SCOTT              KS   PUBLIC

0405 PM     HAIL             DEERFIELD               37.98N 101.13W
05/29/2013  E1.50 INCH       KEARNY             KS   PUBLIC

0605 PM     HAIL             5 W LAKIN               37.94N 101.35W
05/29/2013  E1.00 INCH       KEARNY             KS   PUBLIC

0625 PM     HAIL             2 NW LAKIN              37.96N 101.29W
05/29/2013  E1.50 INCH       KEARNY             KS   PUBLIC

0626 PM     HAIL             LAKIN                   37.94N 101.26W
05/29/2013  E1.75 INCH       KEARNY             KS   LAW ENFORCEMENT

0650 PM     TORNADO          13 NNW ULYSSES          37.76N 101.44W
05/29/2013                   KEARNY             KS   NWS EMPLOYEE

            A BRIEF TORNADO OCCURRED BETWEEN 650 PM AND 653 PM. SOME
            DUST WAS PICKED UP BY THE TORNADO, BUT NO DAMAGE WAS
            OBSERVED.

0700 PM     HAIL             12 SSE KENDALL          37.77N 101.47W
05/29/2013  E1.00 INCH       KEARNY             KS   PUBLIC

0700 PM     TORNADO          12 SSE KENDALL          37.77N 101.47W
05/29/2013                   KEARNY             KS   PUBLIC

            THREE TORNADOES WERE OBSERVED. THE FIRST LASTED FROM
            1850-1853 CDT, THE SECOND FROM APPROXIMATELY 1900 TO

            1912CDT AND THE LAST FROM APPROXIMATELY 1920 TO 1923 CDT.

0705 PM     HAIL             13 SSE KENDALL          37.76N 101.48W
05/29/2013  E1.00 INCH       KEARNY             KS   PUBLIC

0710 PM     HAIL             MANNING                 38.54N 100.72W
05/29/2013  E1.00 INCH       SCOTT              KS   LAW ENFORCEMENT

            VERY HEAVY RAIN ALSO WAS REPORTED.

0710 PM     HAIL             13 SSE KENDALL          37.78N 101.41W
05/29/2013  E1.75 INCH       KEARNY             KS   PUBLIC

0816 PM     HAIL             13 N KALVESTA           38.23N 100.31W
05/29/2013  E0.75 INCH       FINNEY             KS   AMATEUR RADIO

&&

SREITER
Special weather statement, May 30, 7:40 AM CST, 30 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE DODGE CITY KS
840 AM CDT THU MAY 30 2013

KSZ089-090-301430-
BARBER-COMANCHE-
840 AM CDT THU MAY 30 2013

...SIGNIFICANT WEATHER ADVISORY FOR SOUTHEASTERN COMANCHE AND
SOUTHWESTERN BARBER COUNTIES...

AT 836 AM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
STRONG THUNDERSTORM 7 MILES SOUTHWEST OF SUN CITY. THIS STORM WAS
MOVING EAST-SOUTHEAST AT 15 MPH.

SMALL HAIL...AND WINDS AROUND 50 MPH ARE POSSIBLE WITH THIS STORM.

LAT...LON 3701 9935 3719 9937 3724 9869 3700 9868
      3699 9912
TIME...MOT...LOC 1340Z 180DEG 0KT 3734 9902

12

The radar

The Dodge City radar (KDDC), 109 km away, was scanning. The volume nearest the first event began at 14:11 UTC.

Open the radar archive at this moment

Event by event

7 hail. Local standard time, as filed.

Hail, Pratt

When
May 30, 8:10 AM CST
Where
Pratt County, 0.55 mi W of Pratt
Measured
0.75 in hail
Reported by
Trained Spotter
Coordinates
37.650, -98.740

Hail, Ellis

When
May 30, 1:30 PM CST
Where
Ellis County, 3.23 mi W of Antonino
Measured
1.75 in hail
Reported by
Law Enforcement
Coordinates
38.780, -99.440

Hail, Ness

When
May 30, 1:45 PM CST
Where
Ness County, 5.1 mi SSW of Ransom
Measured
0.75 in hail
Reported by
Law Enforcement
Coordinates
38.560, -99.960

Hail, Ellis

When
May 30, 2:00 PM CST
Where
Ellis County, 1.08 mi W of Antonino
Measured
0.88 in hail
Reported by
Public
Coordinates
38.780, -99.400

Most of the hail was pea sized.

Hail, Ellis

When
May 30, 2:12 PM CST
Where
Ellis County, 1.75 mi NE of Antonino
Measured
0.88 in hail
Reported by
Public
Coordinates
38.800, -99.360

Hail, Ellis

When
May 30, 2:25 PM CST
Where
Ellis County, 2.07 mi N of Antonino
Measured
0.88 in hail
Reported by
Public
Coordinates
38.810, -99.380

Hail, Rush

When
May 30, 3:17 PM CST
Where
Rush County, 4.45 mi SSW of Alexander
Measured
1 in hail
Reported by
Public
Coordinates
38.410, -99.580

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Kansas in 2013Every state in 2013This day in weather historyWarnings in Kansas, May 2013

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 458173, 458174, 458175, 458176, 458177, 458178, 458179.